Iowa, 2022

Damaging Wind in Iowa, August 27, 2022

August 27, 2022 · NWS OAX · 1 event in 1 county or zone

A storm downed a tree in Red Oak. The AWOS recorded a peak wind gust of 55 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A storm downed a tree in Red Oak. The AWOS recorded a peak wind gust of 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 27, 5:25 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 27, 5:25 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
625 PM CDT Sat Aug 27 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 234 PM CDT Sat Aug 27 2022

Today and Tonight...

A weak shortwave traveling across the Central Plains pushed a line
of showers and weak thunderstorms through central Nebraska this
morning. A corridor of warmer, moist air extending from southeast
Nebraska through western Iowa was evident in observations with
temperatures in the 80s and dewpoints in the upper 60s to low 70s.
ML CAPE of 1000-1500 J/kg, and around 20-30kts of 0-6 km bulk shear
could help support a few strong to severe storms this evening.
Downburst winds will be the greatest threat with these storms,
additionally, a bit of small hail can't be ruled out.  However, this
won't be a slam dunk severe event. persistent cloud cover could
inhibit afternoon CAPE, and ongoing convection appears to be weakly
forced at best.

Showers and storms will continue to track east overnight, as severe
storm potential wanes with the setting sun.

Sunday through Sunday Night...

Southerly flow will continue to draw warm air into the region on
Sunday, ahead of an advancing cold front. High temperatures will
reach into the 90s, with heat indicies around 100. Showers and
storms will be possible along the front around 00Z Sunday evening.
That being said, several models still indicate a substantial amount
of dry air near the surface that precipitation would have to
overcome. Better support for rain will likely occur when the low
level jet kicks in.

Monday and Beyond...

Shower and thunderstorm chances will diminish early Monday morning
as any lingering areas of precipitation move to our southeast, over
Kansas and Missouri. The remainder of the week looks to be pretty
dry, with our forecast area wedged between a ridge over the western
CONUS and a trough to our east. Highs will generally top out in the
80s each day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 623 PM CDT Sat Aug 27 2022

Showers and thunderstorms will continue to move east of the
TAF sites in the first few hours of this forecast. Behind this
activity, VFR conditions are expected with continued southerly
surface winds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...KG
AVIATION...Kern
Hazardous weather outlook, Aug 27, 2:04 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
304 PM CDT Sat Aug 27 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
304 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Thunderstorms will become possible this evening with activity
expected to last into the early morning hours Sunday. A few strong
to severe storms are possible from 4 to 8 PM with quarter-sized
hail and damaging winds being the primary concerns. The best
chance for severe weather will be along and east of the Missouri
River.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Storms once again become possible Sunday evening and could
continue into early Monday. Severe storms are unlikely during this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not to be needed.

In the hours before

Special weather statement, Aug 27, 3:54 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
454 PM CDT Sat Aug 27 2022

IAZ079-080-090-091-272230-
Mills IA-Page IA-Fremont IA-Montgomery IA-
454 PM CDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of central Fremont,
southwestern Montgomery, southeastern Mills and northwestern Page
Counties through 530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sidney, or 12 miles east of Nebraska City, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

This strong thunderstorm will be near...
  Farragut around 505 PM CDT.

Other locations in the path of this storm include Randolph.

This includes Interstate 29 near mile marker 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4058 9560 4066 9577 4102 9555 4089 9526
TIME...MOT...LOC 2153Z 211DEG 22KT 4072 9563

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Kern

The radar

The Omaha radar (KOAX), 101 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 27, 5:29 PM CST
Where
Montgomery County, Red Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.020, -95.230

Public reported via social media of a tree downed by a severe storm wind gust. The Red Oak AWOS reported a peak wind gust of 55 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045949.